New Hampshire, 2003

Flash Flood in New Hampshire, August 5, 2003

August 5, 2003 · NWS GYX · 1 event in 1 county or zone

An isolated thunderstorm produced a radar-estimated 3 to 4 inches of rain and caused roads and streets to flood in the town of Gilford.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated thunderstorm produced a radar-estimated 3 to 4 inches of rain and caused roads and streets to flood in the town of Gilford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 5, 12:15 PM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 5, 12:15 PM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
115 PM EDT TUE AUG 5 2003

ALL YOU HAVE TO REALLY LOOK AT IS THE FCST DEWPS INTO EARLY NEXT
WEEK TO GET A HANDLE ON THE WX REGIME WERE CURRENTLY RUTTED IN.
CRNT DEWPS IN THE LOWER 70S S L O W L Y DRY INTO THE UPPER 60S
FOR THE REST OF THE WEEK. (AKIN TO EXTREMELY MUGGY TO VERY MUGGY?).

THE LOW LEVEL MOISTURE CONTINUES TO PUMP IN THROUGH THE WEEKEND
INTO EARLY NEXT WEEK.  OUR BIG BREAK COMES APROX TUE/WED NEXT
WEEK PER MRF...WHEN AN UPPER QUASI-ZONAL FLOW BRIEFLY DEVELOPS
AND DEWPS DROP THE LOWER 60S.  (WILL SEEM LIKE THE SAHARA BY THEN).
RESPITE IS BRIEF AS SWLY FLOW BEGINS TO RE-ESTABLISH ITSELF
THEREAFTER.

BOTTOM LINE IS MORE OF THE SAME OLD STUFF.  HUMID MUGGY CONDS
WTH SCT SHWR ACTVTY THAT IS NEARLY IMPOSSIBLE TO TIME.  ONLY
SURE BET IS OVERNIGHT FOG ESPLY ALONG THE COAST.

.GYX...
ME...NONE.
NH...NONE.
Hazardous weather outlook, Aug 5, 4:55 AM EST, 13 hours 35 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-051600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
555 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 4:10 PM EST, 2 hours 20 minutes before
NHZ009-052200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
510 PM EDT TUE AUG 5 2003

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH BELKNAP
COUNTY THROUGH 600 PM. HEAVY RAIN WILL CAUSE SMALL STREAMS TO RISE
AND WATER TO POND ON ROADWAYS. THE HEAVIEST RAIN HAS FALLEN FROM
GILMANTON...TO GILFORD...TO MEREDITH. MOTORISTS...ESPECIALLY IN
THESE LOCATIONS...SHOULD USE EXTRA CAUTION DURING THIS EVENING
COMMUTE. DO NOT ATTEMPT TO CROSS FLOODED STREETS...AND SLOW DOWN ON
WET ROADS.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS FOR
FURTHER INFORMATION AND POSSIBLE WARNINGS.

APFFEL
Special weather statement, Aug 5, 5:35 PM EST, 55 minutes before
MEZ007>009-NHZ001-002-060030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
635 PM EDT TUE AUG 5 2003

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE INTO NORTHERN NEW
HAMPSHIRE AND NORTHWESTERN MAINE THROUGH 830 PM. THE HEAVIEST
SHOWERS ARE LIKELY TO AFFECT BERLIN...RANGELEY...SOUTH
ARM...PHILLIPS...AND NEARBY LOCATIONS.

THESE STORMS WILL BRING HEAVY RAINFALL OF UP TO AN INCH AND A HALF
TO SOME LOCATIONS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS. ALSO...SMALL STREAMS AND DITCHES MAY RISE TO NEAR BANKFULL.

APFFEL

The radar

The Portland,ME radar (KGYX), 103 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Belknap

When
August 5, 6:30 PM EST to 7:30 PM EST
Where
Belknap County, Gilford
Reported by
GOVT OFFICIAL
Coordinates
43.519, -71.423 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2003Every state in 2003This day in weather historyWarnings in New Hampshire, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333541.